Diabetic ketoacidosis: treatment
We have already discussed the management of dehydration. Our therapy is similar in DKA, with the following caveats.
· Use 0.9% saline for resuscitation of the circulation.
· This alone will bring down the glucose level.
· Remember to include the initial resuscitation volume in your calculation of total fluid replacement to be given in the 48hr.
· Never use more than 10% dehydration in the calculations.
· Restore deficit over 48hr.
· Use normal saline initially.
· When glucose has fallen to 14mmol/L add glucose to the fluid. If this fall occurs within 6hr, the child may still be sodium depleted. In this instance add glucose to 0.9% saline. Usually the fall in glucose occurs after 6hr and it is safe to change the fluid type to 0.45% saline with 5% glucose.
· Potassium should be started with the rehydration fluids after the first 500mL provided the patient is passing urine. Add 40mmol KCl/L (i.e. 20mmol KCl to each 500mL bag).
· There is no evidence for using bicarbonate/phosphate in DKA.1
· However, under extreme conditions and in critical illness these are sometimes considered.
Check these 2-hourly after resuscitation, and then 4-hourly.
· Initially nil by mouth ± NGT.
· Juices and rehydration solutions should only be given after substantial clinical improvement.
· These fluids should be added to the overall calculation of fluid intake.
Once the rehydration fluids and potassium have been started insulin should be used to switch off ketogenesis and reverse DKA. There is no need for an initial bolus dose; continuous low-dose IV insulin is the pre-ferred method of administration.
· Make up a solution of 1U/mL of human soluble insulin (50U in 50mL of 0.9% saline)
· Attach this to a second IV line or ‘piggy-back’ to one line with the replacement fluids
· Give 0.1U/kg/h (i.e. 0.1mL/kg/hr)
· If the rate of blood glucose fall exceeds 5mmol/L/hr, or falls to around 14–17mmol/L, then add glucose (equivalent to 5–10%) to the IV fluids
· Insulin dose needs to be maintained at 0.1U/kg/hr in order to switch off ketogenesis—do not stop it. If the blood glucose falls below 4mmol/L, give a bolus of 2mL/kg of 10% glucose and increase the glucose concentration of the infusion
· Once the pH is >7.3, the blood glucose <14mmol/L, and a glucose-containing fluid has been started, consider reducing the insulin infusion rate, but to no less than 0.05U/kg/hr
· Once the child is drinking well and able to tolerate food, IV fluids and insulin can be discontinued
· Start SC insulin in the newly-diagnosed diabetic, according to local protocol. Resume usual insulin regimen in known diabetics
· Discontinue the insulin infusion 60min after the first SC injection
If blood glucose is uncontrolled, or the pH worsens after 4–6hr, check IV lines, dose of insulin, and consider possible sepsis
The most concerning complication of DKA is cerebral oedema. The warn-ing signs include:
·Headache, behavioural change with restlessness, drowsiness.
·Body posturing, cranial nerve palsy, seizures.
·Slowing of HR, haemodynamic instability.
·Emergency mannitol (1.0g/kg) IV.
·Transfer to the intensive care unit.